Arizona, 2023

Flash Flood in Arizona, August 12, 2023

August 12, 2023 · NWS FGZ · 1 event in 1 county or zone

Monsoon moisture over northern Arizona triggered thunderstorms that caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over northern Arizona triggered thunderstorms that caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:42 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 2:42 PM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
242 PM MST Sat Aug 12 2023

.SYNOPSIS...The Arizona monsoon continues with daily rain chances
forecast through the next week. Seasonable temperatures and light
winds will prevail outside of showers and thunderstorms.

&&

.DISCUSSION...Another active day is underway as monsoonal moisture
and convective instability remain elevated across northern
Arizona. This moisture and instability, noted in today's 12Z KFGZ
sounding, led to an early start to convection around Flagstaff.
Overcast skies over northern Arizona this morning easily burned
off as the sun rose above the horizon, allowing sunshine to
quickly heat the land surface. High rainfall rates of 2+ inches
per hour have already been observed with some storms today, so
instances of flash flooding are likely in some areas at some
point.

Arizona currently sits just downstream of an upper level trough,
based in southern California. At the same time, southerly moisture
transport has ensured precipitable water values of more than 0.8
inches for most of the Arizona high country. Surface dewpoints in
the 50s over the high terrain have ensured near saturation at the
ground level. Plus, temperatures remain cool in the mid-levels of
the atmosphere. This all adds up to a favorable environment for
storms, with a mix of synoptic and local daytime forcing
mechanisms, and little room for rain to evaporate before reaching
the ground.

Tomorrow, a slight decrease in moisture looks to limit shower and
thunderstorm coverage. The GFS and European ensembles point to a
decrease in precipitable water values of up to 0.4 inches. And,
surface dewpoints are projected to come down nearly 10 degrees for
much of northern Arizona. This dryness will inhibit the potential
for widespread wetting rains, but the atmosphere does have a way
of sucking up moisture from the ground. With all of the recent
rains, evaporation from the land surface may inject some extra
juice into tomorrow's activity, or at least keep dew points
slightly elevated. At this time, isolated to scattered activity
is expected, with greatest coverage over the high terrain.

On Monday, an increase in moisture over eastern Arizona will help
increase shower and thunderstorm coverage in that region. Isolated
to scattered activity is expected elsewhere. Beginning Tuesday, a
broad increase in moisture will likely reintroduce daily
scattered to numerous showers and thunderstorms across all of
northern Arizona.

Forecast uncertainty grows immensely beginning next weekend. Some
model guidance is toying with the idea of an increasing taste of
the tropics. Regardless, there are no signs of the monsoon dying
anytime soon. On any day with monsoonal activity, there is a risk
of impacts like flash flooding and lightning strikes. When
thunder roars, go indoors. And, when encountering a flooded wash
or roadway, turn around, don't drown!

&&

.AVIATION...For the 00Z TAF Package... Outside of showers and
thunderstorms, VFR conditions are expected through the TAF period.
Scattered showers and thunderstorms this evening will give way to
clearing overnight into tomorrow morning. Tomorrow, isolated to
scattered showers and thunderstorms are forecast generally after
18Z, with greatest coverage over the high terrain. Some storms may
produce heavy rain, small hail, frequent lightning, and gusty,
erratic winds greater than 25 knots. West to southwest winds of 5
to 15 knots are expected outside of thunderstorms and outflows
this evening and tomorrow afternoon. Light and variable winds are
forecast overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Sunday and Monday...The monsoon continues with daily
rain chances forecast, especially over the high terrain. Isolated to
scattered showers and thunderstorms are expected Sunday. On Monday,
showers and thunderstorms become more widespread over eastern
Arizona, with scattered activity elsewhere. Some storms will
produce heavy rainfall, frequent lightning, small hail, and gusty,
erratic outflow winds of 30 mph or more. Outside of storms and
outflows, light winds, seasonable temperatures, and minimum RH
values in the 20s and 30s are expected.

Tuesday through Thursday...Seasonable temperatures and scattered
showers and thunderstorms continue each day. Winds remain light
outside of storms and outflows.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Benji
AVIATION...Benji
FIRE WEATHER...Benji

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 12, 2:52 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
252 PM MST Sat Aug 12 2023

AZZ005-009-122215-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
252 PM MST Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT PAGE AND THE SOUTHERN
END OF LAKE POWELL IN COCONINO COUNTY THROUGH 315 PM MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm over
Antelope Island, or near Page, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Page, Page Airport, Glen Canyon Dam, Lower Antelope Canyon, Labyrinth
Canyon, Trapeze Cove, Antelope Island, Wahweap, Big Five, NMS Beach,
Antelope Canyon Near Sr 98, Antelope Point Marina, Owl Canyon,
Stateline Wash Slot Canyon, and Rattlesnake Canyon.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 545 and 556.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 11127 3689 11123 3687 11153 3700 11157
TIME...MOT...LOC 2151Z 256DEG 25KT 3698 11142

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJ
Special weather statement, Aug 12, 5:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
541 PM MST Sat Aug 12 2023

AZZ011-130115-
Chuska Mountains and Defiance Plateau-
541 PM MST Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT WINDOW ROCK ON THE NAVAJO
NATION THROUGH 615 PM MST...

At 540 PM MST, Doppler radar was tracking a strong thunderstorm over
Window Rock, or 20 miles northwest of Gallup, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Defiance, Window Rock Airport, Window Rock, and St. Michaels.

This includes State Route 264 between mile markers 469 and 475.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3557 10907 3562 10915 3571 10918 3579 10905
      3579 10904 3558 10905
TIME...MOT...LOC 0040Z 242DEG 14KT 3567 10906

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EFL

The radar

The Flagstaff radar (KFSX), 184 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Apache

When
August 12, 7:00 PM MST to 8:00 PM MST
Where
Apache County, 6.62 mi ESE of Steamboat Canyon to 3.77 mi NW of Ganado Greasewood Ar
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.728, -109.755

Indian Route 15 was closed due to flooding at mile post 95 between Cornfields and Greasewood. Report was from Navajo Nation Road Conditions Facebook page.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122777.